Mississippi, 2016

Tornado and Flash Flood in Mississippi, July 9 to 10, 2016

July 9 to 10, 2016 · NWS JAN · 13 events in 11 counties and zones

Showers and storms developed as a disturbance moved through the region. Some of these storms produced damaging wind gusts and lightning, large hail, flash flooding, and a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$176,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and storms developed as a disturbance moved through the region. Some of these storms produced damaging wind gusts and lightning, large hail, flash flooding, and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 9, 8:34 AM CST, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 9, 8:34 AM CST, 5 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
934 AM CDT SAT JUL 9 2016

.UPDATE...Visible imagery this morning showing an impressive outflow
boundary moving southeast across northern portions of the CWA. This
boundary is leftover from MCS over AR/TN overnight. While boundary
should be the focus for initial convective development by afternoon,
better lapse rates moving in behind the boundary this afternoon
should allow convection to build northward. Meanwhile, will extend
limited severe risk further south in the HWO to account for enhanced
convergence/lift along the boundary and increasing damaging wind
threat as the atmosphere destablizes.

Temperatures are warming rapidly as expected with upper 80s already
widespread over the forecast area. Mid 90s highs still look
attainable before convection becomes too widespread./26/

&&

.PREV DISCUSSION... /issued 424 AM CDT SAT JUL 9 2016/

DISCUSSION...
Short Term (Today through Sunday night)...This weekend will feature
increasing rain chances across the ArkLaMiss.

Early morning upper air analysis and water vapor imagery showed an
upper trough sliding across the Great Lakes. Flow was more zonal
across the Deep South, though a weak upper low was situated over the
eastern Gulf. A few shortwaves were seen, one producing a convective
complex over AR this morning. Slight weakness was developing in the
mid level trough which has been limiting precip across the area
in recent days. Model consensus continues to indicate a shortwave
trough will develop and move across the Mid South through the
beginning of next week. These factors will likely allow some of the
complexes of showers/storms which have been sliding to our north to
begin encroaching on our area, more likely for areas farther north
and east in the CWA.

Timing is somewhat uncertain, with the model suite providing a
few different scenarios. However, the latest SPC SSEO shows the best
opportunity for convection as early as late morning along the Highway
82 corridor, expanding southeastward across much of Central MS during
the afternoon, with a decrease tonight. A similar situation could
unfold tomorrow as the pattern largely remains the same. With the
shortwave being closer to the area, most all of the CWA will have a
better chance of getting in on the action Sunday.

With respect to hazards, a few strong to severe storms will be
possible with the convection today. Ambient wind shear is expected
to be generally unimpressive, but sufficient 0-1 km flow may exist
especially across the northern portion of the area for damaging wind
gusts. This will especially be the case if a convective complex can
develop and sustain itself. We will maintain mention of a limited
threat for severe storms in those areas for today. Forecast peak
heat indices will again be near 105, but with greater opportunities
for clouds/precip there is less confidence that critical thresholds
will be met for an advisory. Thus, we will just maintain a limited
threat for dangerous heat in the HWO/graphics today. /DL/

Long Term (Monday through Friday night)...Hot and humid conditions
will continue through the long term portion of the forecast.  Highs
each day will generally top out in the middle 90s, with afternoon
heat index values continuing to peak in the 100 to 105 range across
much of the forecast area. Lows each night will also remain mild and
only slip into the middle and upper 70s through the period.

A weakening in the ridge aloft will bring about a better potential
for isolated to scattered showers and thunderstorms throughout the
work week.  Locales lucky enough to see this convection will
obviously see some needed and appreciated rainfall, but will also
see some brief relief from the afternoon heat.  This convection will
quickly begin to dissipate around sunset each evening. /19/

AVIATION...VFR conditions will prevail through much of the period.
Scattered TSRA are anticipated to develop late this morning into
afternoon. Brief cig/visby reductions and strong wind gusts can be
expected with this activity. Potential for storms will decrease
tonight. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       95  75  92  74 /  44  35  60  41
Meridian      97  75  93  74 /  54  35  62  40
Vicksburg     93  76  92  75 /  36  32  54  32
Hattiesburg   96  75  92  74 /  43  33  58  37
Natchez       92  75  91  74 /  33  25  49  28
Greenville    93  75  92  74 /  60  38  58  34
Greenwood     93  73  90  72 /  63  36  59  36

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&
Hazardous weather outlook, Jul 9, 1:24 PM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
224 PM CDT SAT JUL 9 2016

ARZ074-075-LAZ007>009-MSZ018-019-025>052-055>058-066-101930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-SIMPSON-SMITH-JASPER-
CLARKE-JONES-
224 PM CDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST
CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST
MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTHEAST MISSISSIPPI...AND
WEST CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...THIS AFTERNOON AND AGAIN SUNDAY

EXCESSIVE HEAT
THREAT...LIMITED
TIMING...THROUGH THE REMAINDER OF THIS AFTERNOON

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON
AND EARLY EVENING HOURS TODAY. DAMAGING WIND GUSTS, FREQUENT
LIGHTNING, AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE
STORMS. STRONG TO SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE
ON SUNDAY.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

HOT AND HUMID CONDITIONS WILL CONTINUE FOR THE REMAINDER OF THE
AFTERNOON WITH PEAK HEAT INDICES BETWEEN 100 AND 105 DEGREES.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION REMAINDER
OF THE AFTERNOON AND SUNDAY.

LAZ015-016-023>026-MSZ053-054-059>065-072>074-101930-
RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-
CLAIBORNE-COPIAH-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-MARION-LAMAR-FORREST-
224 PM CDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...AND SOUTHWEST MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

EXCESSIVE HEAT
THREAT...LIMITED
TIMING...THROUGH THE REMAINDER OF THIS AFTERNOON

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...SUNDAY

HOT AND HUMID CONDITIONS WILL CONTINUE FOR THE REMAINDER OF THE
AFTERNOON WITH PEAK HEAT INDICES BETWEEN 100 AND 105 DEGREES.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON
AND EARLY EVENING HOURS ON SUNDAY. DAMAGING WIND GUSTS, FREQUENT
LIGHTNING, AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE
STORMS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION SUNDAY.

15

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

*EXCESSIVE HEAT*
EXTREME...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES FOR 3 OR
 MORE DAYS IN A ROW AND/OR AIR TEMPERATURES GREATER THAN 107
 DEGREES.
SIGNIFICANT...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES
 AND/OR AIR TEMPERATURES GREATER THAN 105 DEGREES.
ELEVATED...MAXIMUM HEAT INDEX 105 TO 110 DEGREES AND/OR AIR
 TEMPERATURES GREATER THAN 103 DEGREES.
LIMITED...MAXIMUM HEAT INDEX NEAR 105 DEGREES AND/OR AIR
 TEMPERATURES 100 TO 103 DEGREES.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Jul 9, 11:41 AM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1241 PM CDT SAT JUL 9 2016

MSZ036-091815-
HOLMES MS-
1241 PM CDT SAT JUL 9 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HOLMES COUNTY UNTIL 115
PM CDT...

AT 1241 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR HOWARD...OR NEAR THORNTON...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HOWARD AROUND 1250 PM CDT.
  TOLARVILLE AROUND 1255 PM CDT.
  COXBURG AROUND 105 PM CDT.
  FRANKLIN...LEXINGTON...BROZVILLE AND EBENEZER AROUND 115 PM CDT.

LAT...LON 3302 9032 3320 9029 3319 8990 3292 8995
TIME...MOT...LOC 1741Z 292DEG 10KT 3310 9024

DB
Special weather statement, Jul 9, 12:28 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
128 PM CDT SAT JUL 9 2016

MSZ046-091900-
KEMPER MS-
128 PM CDT SAT JUL 9 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KEMPER COUNTY UNTIL
200 PM CDT...

AT 127 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR ELECTRIC MILLS...OR 18 MILES EAST OF PRESTON...MOVING EAST AT 15
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ELECTRIC MILLS AROUND 145 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SCOOBA.

LAT...LON 3269 8838 3276 8861 3292 8857 3289 8835
TIME...MOT...LOC 1827Z 273DEG 11KT 3283 8852

DB
Special weather statement, Jul 9, 12:38 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
138 PM CDT SAT JUL 9 2016

ARZ075-091915-
CHICOT AR-
138 PM CDT SAT JUL 9 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHICOT COUNTY UNTIL
215 PM CDT...

AT 136 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR EUDORA...MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  EUDORA AROUND 145 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3326 9138 3320 9116 3300 9127 3301 9128
      3315 9144
TIME...MOT...LOC 1836Z 302DEG 14KT 3315 9129

7
Special weather statement, Jul 9, 12:59 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
159 PM CDT SAT JUL 9 2016

MSZ036-042-091945-
HOLMES MS-YAZOO MS-
159 PM CDT SAT JUL 9 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN YAZOO AND
SOUTHWESTERN HOLMES COUNTIES UNTIL 245 PM CDT...

AT 159 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR YAZOO CITY...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BENTON AND COXBURG AROUND 235 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE EDEN.

LAT...LON 3302 9005 3272 9014 3284 9048 3292 9046
      3293 9045 3294 9045 3301 9043
TIME...MOT...LOC 1859Z 282DEG 16KT 3292 9042

DB
Special weather statement, Jul 9, 1:12 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
212 PM CDT SAT JUL 9 2016

MSZ031-033-039-092000-
OKTIBBEHA MS-NOXUBEE MS-LOWNDES MS-
212 PM CDT SAT JUL 9 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN OKTIBBEHA...NORTHEASTERN
NOXUBEE AND LOWNDES COUNTIES UNTIL 300 PM CDT...

AT 212 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER CRAWFORD...OR 18 MILES SOUTHEAST OF STARKVILLE...MOVING EAST AT
30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  DEERBROOK AROUND 225 PM CDT.
  BIGBEE VALLEY AND PRAIRIE POINT AROUND 240 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ARTESIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3306 8833 3332 8886 3352 8885 3352 8867
      3351 8867 3351 8860 3352 8859 3351 8828
TIME...MOT...LOC 1912Z 286DEG 27KT 3328 8859

DC
Special weather statement, Jul 9, 1:41 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
241 PM CDT SAT JUL 9 2016

MSZ026-028-029-032-092015-
CHOCTAW MS-GRENADA MS-WEBSTER MS-MONTGOMERY MS-
241 PM CDT SAT JUL 9 2016

...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY...WESTERN WEBSTER...
SOUTHEASTERN GRENADA AND NORTHWESTERN CHOCTAW COUNTIES UNTIL 315 PM
CDT...

AT 240 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR LODI...OR 16 MILES EAST OF WINONA...MOVING SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  EUPORA AROUND 300 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3343 8921 3338 8965 3340 8965 3340 8970
      3362 8979 3367 8979 3368 8981 3371 8934
TIME...MOT...LOC 1940Z 322DEG 24KT 3358 8945

DC

The radar

The Jackson/Brandon,MS radar (KDGX), 110 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 lightning, 1 hail, 1 flash flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
July 9, 1:45 PM CST
Where
Lauderdale County, 0.9 mi SE of Collinsville
Measured
46 kt (53 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.490, -88.840

Winds knocked down some construction framing and some trees.

Thunderstorm Wind, Webster

When
July 9, 2:07 PM CST
Where
Webster County, 1.5 mi SSW of Grady
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.500, -89.340

A tree was blown down across Old Highway 82.

Lightning, Clay

When
July 9, 2:38 PM CST
Where
Clay County, 1.01 mi NNW of West Pt
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
33.614, -88.656

Lightning struck a power line and set it and the pole on fire behind Town Creek Apartments.

Thunderstorm Wind, Carroll

When
July 9, 2:55 PM CST
Where
Carroll County, 3.55 mi SE of Carrollton
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.470, -89.870

A tree was blown down across Highway 35.

Thunderstorm Wind, Leake

When
July 9, 3:10 PM CST
Where
Leake County, 1.5 mi NNE of Walnut Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.600, -89.460

A tree was blown down on Main Street which brought down a power line. Trees were also blown down and a shed had some damage.

Thunderstorm Wind, Newton

When
July 9, 3:10 PM CST
Where
Newton County, 1.35 mi WSW of Beulah Hubbard
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.490, -89.050

A tree was blown down across Midway Beulah Hubbard Road.

Thunderstorm Wind, Clarke

When
July 9, 3:15 PM CST
Where
Clarke County, 2.34 mi W of Basic City
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.220, -88.810

A tree was blown down on I-59 near the Clarke/Lauderdale county line.

Hail, Newton

When
July 9, 3:33 PM CST
Where
Newton County, 1.39 mi NE of Beulah Hubbard
Measured
1.5 in hail
Property damage
$1,000
Reported by
Social Media
Coordinates
32.514, -89.013

Hail occurred off of Highway 494.

Flash Flood, Sunflower

When
July 9, 6:37 PM CST to 8:45 PM CST
Where
Sunflower County, 0.58 mi E of Indianola to 0.2 mi SW of Mc Daniels
Cause
Heavy Rain
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.450, -90.640

Water covered Highway 82 between Indianola and Moorhead.

Thunderstorm Wind, Leake

When
July 10, 11:50 AM CST
Where
Leake County, 2.99 mi ESE of Rosebud
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.640, -89.330

A tree was blown down near the Rosebud Community.

Thunderstorm Wind, Neshoba

When
July 10, 12:00 PM CST
Where
Neshoba County, 2.51 mi NE of Mc Donald
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.697, -89.101

A power line was blown down near County Roads 505 and 347.

Tornado, Jefferson Davis

When
July 10, 5:17 PM CST to 5:22 PM CST
Where
Jefferson Davis County, 0.58 mi ENE of Lucas to 1.19 mi NNE of Lucas
Rating
EF1
Path length
0.77 mi
Path width
260 yd
Property damage
$110,000
Reported by
NWS Storm Survey
Coordinates
31.584, -89.961

A brief weak tornado with 90 mph winds touched down in Lucas along Highway 84 and moved north along Lucas-Warner Road for 0.77 miles causing tree and roof damage. Two homes had significant roof damage with half of the roof torn off. A church steeple was removed and the roof peeled. A mobile home was also damaged. The estimated peak wind was 90 mph.

Thunderstorm Wind, Hinds

When
July 10, 5:41 PM CST
Where
Hinds County, 0.69 mi S of Lebanon
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
32.160, -90.520

Several large tree limbs were blown down along Highway 18 near the Lebanon community. A tree was also blown down across Lebanon-Pine Grove Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyThe tornado archive for Mississippi, 2016Warnings in Mississippi, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640366, 640361, 640367, 640362, 640363, 640368, 640369, 640364, 640365, 640370, 640371, 640378, 640372.